Tennessee, 2022

Damaging Wind in Tennessee, July 5, 2022

July 5, 2022 · NWS OHX · 1 event in 1 county or zone

Scattered thunderstorms developed across Middle Tennessee during the afternoon and evening hours on July 5. One report of wind damage was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed across Middle Tennessee during the afternoon and evening hours on July 5. One report of wind damage was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 5, 2:16 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 2:16 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
316 PM CDT Tue Jul 5 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Wednesday Night)
Issued at 316 PM CDT Tue Jul 5 2022

Unfortunately still "karaoke singing the same song again and
again" when it comes to hot and humid conditions across mid
state region, not just through Wednesday night, but at least
through Friday afternoon also. Mainly scattered showers and
thunderstorms will develop during late morning and last into
the early evening hours. As this is summertime across mid state
region, some of those thunderstorms of course could reach strong
to even severe thresholds with gusty to damaging winds and brief
heavy rainfall. Looks like the best track for storm development
to be across northwestern portions of mid state region around
periphery of upper level ridging influences, especially as
Wednesday afternoon into Wednesday night progresses. There maybe
some isolated locations that approach around the 110 degree heat
index value threshold, but not widespread enough to support
issuance of a heat warning for a portion(s) of our area.
Lows tonight and Wednesday night will be in low to mid 70s with
highs on Wednesday mid to upper 90s, upper 80s to lower 90s
Cumberland Plateau Region. I will state again like I did this time
yesterday, with these hot and humid conditions and muggy nights,
please exercise caution while outdoors and take appropriate heat
safety measures and precautions, be sure you are well hydrated,
and stay in an air condition building from late morning through
early evening hours if at all possible.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 316 PM CDT Tue Jul 5 2022

Just a repeat of the above for the Thursday through Friday evening
time period as it comes to hot and humid conditions with some
temporary relief from those provided by mainly scattered showers
and thunderstorms. Afternoon highs once again in mid to upper 90s,
upper 80s to lower 90s Cumberland Plateau Region with lows
Thursday night once again mainly in the mid to upper 70s.
Just like I said this time yesterday also, please be sure
to remember the following: Continue exercising caution while
outdoors and take appropriate heat safety measures and
precautions, and be sure you are well hydrated. Additional
things to remember during this prolonged excessive heat event
include remembering to check on the elderly, homeless, and your
outside pets also. Always check the back seat of your vehicle to
be sure it is empty of any passengers before leaving/locking it
and rolling up all the windows also.

It looks like northwesterly flow will develop as Friday night
into Saturday progresses with a surface front working itself
finally into mid state region on Saturday providing a better
chance of showers and thunderstorms with "cooler high
temperatures" in upper 80s to lower 90s, mid 80s Cumberland
Plateau Region. Lows will actually "bottom out" near seasonal
normal values generally ranging in mid to upper 60s. This surface
front should shift southwestward with time with potentially
slightly cooler temperatures expected on Sunday with decreasing
rain chances. It looks like it will be dry across mid state region
Sunday night through Monday night, but those temperatures will be
creeping up again along with humidity levels as warm moist air
starts to return once again and become established across our
area with a return of shower and thunderstorm chances also.

&&

.AVIATION...
(18Z TAFS)
Issued at 1255 PM CDT Tue Jul 5 2022

Scattered showers and storms will continue throughout the
afternoon, then decrease in coverage this evening. Winds may
briefly gust as storms pass near terminals, but for the most part
winds will be light and out of the west. Some pockets of low
cumulus will develop throughout the afternoon but skies are
expected to remain VFR. High clouds will continue into tonight and
Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      77  98  77  99 /  20  40  20  50
Clarksville    76  99  77  99 /  20  40  20  50
Crossville     72  88  72  89 /  20  50  40  40
Columbia       75  96  75  98 /  20  40  20  40
Cookeville     74  91  73  92 /  20  50  40  40
Jamestown      73  89  73  90 /  20  50  40  40
Lawrenceburg   75  95  75  96 /  20  40  20  50
Murfreesboro   75  96  75  98 /  20  40  20  50
Waverly        76  98  77  99 /  20  40  20  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until midnight CDT Friday night for Bedford-Cannon-
Cheatham-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-Houston-
Humphreys-Lawrence-Lewis-Macon-Marshall-Maury-Montgomery-Perry-
Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Wayne-
Williamson-Wilson.

&&

SHORT TERM...JB Wright
LONG TERM....JB Wright
AVIATION.....Whitehead
Hazardous weather outlook, Jul 5, 1:12 AM CST, 16 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
212 AM CDT Tue Jul 5 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-061000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
212 AM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Afternoon heat indices west of the Cumberland Plateau will range
from 105 to 110 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices west of the Cumberland Plateau will range from 105 to
110 degrees each afternoon through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

The radar

The Nashville radar (KOHX), 15 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
July 5, 5:25 PM CST
Where
Sumner County, 1.29 mi NW of Cedar Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.363, -86.467

Social media photos and radar data indicated a small microburst blew down several trees and collapsed a barn south of Gallatin along Peach Valley Road, Nichols Lane, and Lock 4 Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050447.